Format

Send to

Choose Destination
J Am Acad Dermatol. 1987 May;16(5 Pt 1):1027-39.

Hypervitaminosis A syndrome: a paradigm of retinoid side effects.

Abstract

Retinoids have and will continue to revolutionize dermatologic therapy in a manner analogous to the development of topical corticosteroids. Isotretinoin, for example, has made nodulocystic scarring acne an eminently treatable condition. The dermatologic armamentarium now includes a powerful new agent, etretinate, which will radically change the approach to psoriasis (and other keratinizing disorders). Although each new retinoid is developed with the aim of maximizing specific therapeutic effects and minimizing toxicity, the fact remains that the major side effects of retinoid treatment are those of hypervitaminosis A syndrome. Optimal clinical utilization of new retinoids is best accomplished by an assessment of what is currently known about retinol absorption, metabolism and organ-specific effects, as well as by a thorough understanding of hypervitaminosis A syndrome. In this paper, hypervitaminosis A syndrome is reviewed as a paradigm of retinoid side effects.

PMID:
3294938
DOI:
10.1016/s0190-9622(87)70133-9
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center